Washington, 2007

Heavy Snow in Washington, January 3, 2007

January 3, 2007 · NWS PDT · 1 event in 1 county or zone

A moist westerly upslope flow allowed heavy snow to fall in the Blue Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A moist westerly upslope flow allowed heavy snow to fall in the Blue Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 2, 8:43 PM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 2, 8:43 PM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
843 PM PST TUE JAN 2 2007

.SHORT TERM...FRONT MOVING SLOWLY THROUGH WASHINGTON WITH RAIN OVER
SOUTHEAST WASHINGTON AND NORTHERN EDGE OF EASTERN OREGON.
TEMPERATURES IN MID/UPPER 30S IN KITTITAS VALLEY AND 40S OR 50S
ELSEWHERE SO PRECIPITATION WILL BE RAIN BELOW 5000 FEET. EXPECT RAIN
TO SPREAD SOUTHWARD OVERNIGHT. WINDS IN SOUTHERN GRANDE RONDE VALLEY
INCREASED AGAIN SO ISSUED ANOTHER WIND ADVISORY UNTIL 1 AM. MODELS
HAVE GRADIENT DECREASING EARLIER...BUT THINK WINDS WILL STAY AT
LEAST MARGINAL ADVISORY UNTIL AFTER FRONT PASSES DUE TO FUNNELING.
WILL UPDATE FORECAST LATER TO REMOVE EVENING WORDING AS
PRECIPITATION INCREASES IN OREGON.  COONFIELD

&&

.PREV DISCUSSION...
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...AN ACTIVE WEATHER
PATTERN IS IN STORE FOR THE EXTENDED PERIOD. A LARGE SUBTROPICAL
HIGH IN THE EASTERN PACIFIC WILL STEER THE STORM TRACK INTO THE
PACIFIC NORTHWEST AND A SERIES OF DISTURBANCES WILL MOVE THROUGH THE
AREA IN A WEST TO NORTHWEST FLOW EVERY 24 HOURS OR SO. THERE LOOKS
TO BE A GOOD MOISTURE TAP WITH THESE SYSTEMS SO RAIN AND SNOW
AMOUNTS COULD BE SUBSTANTIAL. THE MOUNTAINS WILL SEE THE BRUNT OF
THE PRECIPITATION WITH THE LOWER ELEVATIONS GENERALLY HAVING SLIGHT
CHANCES OF PRECIPITATION. SNOW LEVELS WILL BE AROUND 2500 TO 3500
FEET AT NIGHT AND 3500 TO 4500 FEET DURING THE DAY IN MOST AREAS AND
THE COLUMBIA BASIN AND YAKIMA AND KITTITAS VALLEYS 1000 TO 1500 FEET
LOWER THAN THAT. TEMPERATURES LOOK TO BE ABOVE NORMAL DUE TO THE
MARITIME ORIGIN OF THESE SYSTEMS. SUNDAY AND MONDAY LOOK BREEZY AT
THIS TIME. 83

AVIATION...RADAR SHOWING STRONG RETURNS ON THE WEST SIDE OF THE
CASCADES AND EXPECT SHOWERS OVER HERE TO PICK UP IN INTENSITY IN THE
NEXT FEW HOURS...ESPECIALLY ALONG THE EAST SLOPES OF THE CASCADES.
WITH WARM AIR IN PLACE EXPECT ALL PRECIPITATION TO FALL AS RAIN.
CURRENT VFR CONDITIONS MAY DROP TO MVFR CEILINGS AND VISIBILITY AT
TIMES WITH THE STRONGER PRECIPITATION BANDS TONIGHT. SURFACE WINDS
IN EXCESS OF 25 KTS ARE POSSIBLE AT KRDM..KPDT...KALW AND KPSC THIS
EVENING AND OVERNIGHT. PRECIPITATION SHOULD DIMINISH TO ISOLATED
SHOWERS TOMORROW MORNING. 83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  44  46  35  38 /  80  60  40  40
ALW  44  46  37  38 /  80  40  20  40
PSC  41  44  35  38 /  40  20  20  20
YKM  36  40  31  35 /  60  20  20  20
HRI  43  45  35  40 /  40  20  30  20
ELN  34  36  29  32 /  60  20  20  20
RDM  41  44  33  34 /  50  70  60  30
LGD  37  38  33  34 /  60  60  60  50
GCD  38  42  34  34 /  50  70  60  40
DLS  40  47  36  39 /  90  70  50  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 1 AM PST WEDNESDAY FOR ORZ049.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/76/76
Hazardous weather outlook, Jan 2, 10:43 AM PST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1043 AM PST TUE JAN 2 2007

UPDATED

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-031115-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1043 AM PST TUE JAN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

SOUTHERLY WINDS IN THE GRANDE RONDE VALLEY HAVE INCREASED OVERNIGHT
AHEAD OF THE NEXT SYSTEM...AND WILL CONTINUE TO BE VERY WINDY
THROUGH THE DAY. A WIND ADVISORY IS IN EFFECT FOR THIS AREA...PLEASE
REFER TO PRODUCT ID PDXNPWPDT FOR FURTHER DETAILS.

THE REST OF THE AREA WILL SEE A SLIGHT CHANCE TO A CHANCE OF RAIN
THROUGH THE DAY AHEAD OF AN APPROACHING COLD FRONT TODAY. THE COLD
FRONT WILL THEN MOVE INTO THE AREA OVERNIGHT...INCREASING
PRECIPITATION ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE COLD FRONT WILL STALL ACROSS OREGON...KEEPING MOSTLY RAIN AND
HIGH ELEVATION SNOW ACROSS THE AREA. LIGHT TO MODERATE RAINFALL IN
THE BLUE MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT IN ADDITION TO
SNOWMELT WILL LEAD TO RIVER RISES....THOUGH FLOODING IS NOT
ANTICIPATED AT THIS TIME. UNSETTLED WEATHER WILL THEN CONTINUE FROM
MIDWEEK THROUGH THE WEEKEND AS SEVERAL SYSTEMS CROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Blue Mountains

When
January 3, 12:00 AM PST to 12:00 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

Snowfall of 12 inches was measured at Touchet SnoTel and 9 inches were measured at Ski Bluewood.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8476.